MAUDE Adverse Event Report: COVIDIEN SPIDER FX; TEMPORARY CAROTID CATHETER FOR EMBOLIC CAPTURE

COVIDIEN SPIDER FX; TEMPORARY CAROTID CATHETER FOR EMBOLIC CAPTURE
Catalog Number SPD2-US-050-320
Medical Device Problem Codes Detachment of Device or Device Component (2907); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that an attempted was made to use a spider fx embolic protection device in a patient to treat a calcified fibrous plaque right mid internal carotid artery with severe tortuosity.A non-medtronic sheath was used and a non-medtronic guidewire.Moderate resistance was noted and ifu was followed.It was reported that the distal tip of the spider wire detached after removal of the device due to tracking difficulties due to anatomy.The detached component was removed, device did not detach until removed from the body and the physician barely touched it.Proceeded with carotid stenting without the use of an embolic protection device.The device was prepped as normal with no issue.Physician is very experienced with spider fx.Patient presented with tortuous anatomy causing the spider to not track well into the internal carotid artery.When advancing the spider through the introducer sheath, we noticed the wire buckling on itself a little bit and the physician felt resistance when trying to advance.We removed the device and inspected it.The physician said he just barely touched the tip of the wire, and it broke right off, delays in surgery due to product malfunction for 20 minutes but no bad clinical outcomes from this event were reported.The patient was not harmed.
 
Additional Manufacturer Narrative
Product analysis two still images were provided for analysis.One of the still images provided shows a tip detachment alongside the spider fx device.The second still image shows the physician holding a detached tip.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
SPIDER FX
Common Device Name
TEMPORARY CAROTID CATHETER FOR EMBOLIC CAPTURE
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer (Section G)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key21091172
Report Number2183870-2025-00009
Device Sequence Number8629325
Product Code NTE
UDI-Device Identifier00821684068342
UDI-Public00821684068342
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063204
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2026
Device Catalogue NumberSPD2-US-050-320
Device Lot NumberB770291
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2024
Supplement Date Received by Manufacturer02/14/2025
Initial Report FDA Received Date01/07/2025
Supplement Report FDA Received Date03/05/2025
Date Device Manufactured08/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale